Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Glasgow, MT

February 14, 2011Petroleum County, Montana

NWS Glasgow, MT issued this flash flood warning at Feb 14, 2011, 11:48 AM MST for Petroleum County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 14, 2011, 11:48 AM MST (18:48 UTC)
Expired
Feb 14, 2011, 2:45 PM MST
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
Moderate

County Petroleum County, MT

The radar

The Glasgow radar (KGGW), 155 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 6.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WGUS55 KGGW 141848
FFWGGW
MTC069-142145-
/O.NEW.KGGW.FF.W.0001.110214T1848Z-110214T2145Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1148 AM MST MON FEB 14 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  NORTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

* UNTIL 245 PM MST.

* AT 1143 AM MST...A PRIVATE STOCK DAM IS FAILING AND WILL CAUSE 
FLASH FLOODING DOWNSTREAM ON THE DRY BLOOD AND BLOOD CREEKS.

THE FOLLOWING COUNTY ROADS WILL BE IMPACTED:
DOVETAIL...VALENTINE...AND LOWER RIVER ROAD. 

TAKE NECESSARY PRECAUTIONS IMMEDIATELY.

PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS WILL BE MOVING DOWN DRY BLOOD AND BLOOD CREEKS. 

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 4730 10852 4731 10833 4736 10832 4739 10794
      4734 10797 4725 10796 4722 10797 4722 10795
      4720 10795 4718 10850

$$

TFJ
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 9:03 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 14, 9:03 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
903 AM MST MON FEB 14 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
MADE SOME TWEAKS TO LOWER TEMPS IN SOUTH-CENTRAL VALLEY COUNTY. REST
OF FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS AN UPPER LEVEL
RIDGE OVER THE WESTERN CONUS REBUILDING OVER THE ROCKY MOUNTAINS
WHILE AN UPPER LEVEL TROUGH DIGS EASTWARD THROUGH THE GREAT LAKES
REGION. A TIGHTLY WOUND UPPER TROUGH IS APPROACHING THE WEST COAST
AS PLENTIFUL MOISTURE STREAMS AHEAD OF IT ACROSS MOST OF THE
NORTHWESTERN CONUS.

FORECAST CHALLENGES WILL FOCUS MAINLY ON TEMPERATURES AS THE SHORT
TERM FORECAST IS QUIET AND GENERALLY CALM. RISING CREEKS AND
STREAMS WILL ALSO BE OF CONCERN AS THE SNOW PACT IS EXPECTED TO
CONTINUE TO MELT THROUGHOUT THE SHORT TERM FORECAST PERIOD.

PARTLY CLOUDY SKIES...WINDS AROUND 10 KTS...AND CONTINUED WARMING
DAYTIME TEMPERATURES SEEM TO PAINT THE SHORT TERM FORECAST
PICTURE.

EVEN THOUGH MODEL DATA CONTINUES TO HINT AT WIDESPREAD FOG FOR THE
MORNING HOURS OVER THE NEXT SEVERAL DAYS...A PARTIAL CLOUD COVER
WILL TEND TO INHIBIT FOG DEVELOPMENT. I KEPT FOG OUT OF THE
FORECAST...BUT IF SKIES CLEAR DURING THE OVERNIGHT AND EARLY
MORNING HOURS FOR MORE THAN JUST A COUPLE OF HOURS...FOG
DEVELOPMENT POTENTIAL IS THERE AND IS WORTH KEEPING A EYE ON.

DAILY SATELLITE IMAGERY WILL BEGIN TO REVEAL THE MELTING AND
RETREATING EDGE TO THE SNOW FIELD WHICH IS ALREADY EVIDENT IN
PHILLIPS AND PETROLEUM COUNTIES. BEST CHANCE FOR CLEAREST SKIES
WILL LIKELY BE TODAY.

THE TIGHT WEST COAST UPPER TROUGH IS JUST A WEAK PRECURSOR...A
DISAPPEARING SAMPLING OF THE LARGE WEST COAST UPPER TROUGH SET TO
BRING THE WESTERN CONUS INTO A PROLONGED PERIOD OF STORMINESS
BEGINNING TODAY AND CONTINUING OVER THE NEXT SEVERAL DAYS. MOST
OF THAT PRECIPITATION IS WRUNG OUT OVER THE MOUNTAINS BEFORE IT
HAS A CHANCE TO MAKE IT THIS FAR EAST TO NE MONTANA...KEEPING THE
SHORT TERM FORECAST DRY.

AS THE UPPER TROUGH TAKES OVER MORE OF THE WESTERN
CONUS...PRECIPITATION WILL BEGIN TO NOSE INTO THE WESTERN PORTIONS
OF OUR CWA BY WEDNESDAY AS A RAIN AND SNOW MIX. BMICKELSON

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
PATTERN SHIFT IN STORE FOR THE END OF THE WEEK AS UPPER TROF
DROPS OUT OF THE GULF OF ALASKA TO REPLACE RIDGE OVER THE
INTERMOUNTAIN WEST AND EAST PACIFIC RIDGE THAT HAS DOMINATED THIS
WINTER REBUILDS. RECENT VERY WARM TEMPERATURES WILL GIVE WAY TO
WHAT HAS BEEN MORE TYPICAL OF THIS WINTER...COLD AND SNOWY
WEATHER.

ARCTIC FRONT DROPPING INTO MONTANA ON WEDNESDAY WITH PACIFIC
SHORTWAVE PUSHING MOISTURE ACROSS IT WEDNESDAY NIGHT AND THURSDAY.
MODELS A BIT FASTER WITH BOTH THE COLD AIR SINKING SOUTHWARD AND
THE WAVE MOVING ALONG THE FRONT...ESPECIALLY THE 0Z GFS. THE 06Z
GFS MOVED THE BAND BACK TO THE NORTH...MORE IN LINE WITH THE ECMWF
AND PREVIOUS MODEL RUNS. KEPT WITH CONSISTENCY OF POSITION BUT
SPED UP THE TIMING SLIGHTLY AS THE BAND MOVES EAST. LESS AGREEMENT
ON SNOW AMOUNTS...PARTICULARLY GIVEN THE SHIFT OF POSITION AND
TIMING OF COLD AIR INTRUSION...BUT STILL EXPECT AT LEAST TWO
INCHES OF SNOW ACROSS PART OF THE FORECAST AREA WEDNESDAY NIGHT
INTO THURSDAY.

COLD AIR ADVECTION AT THE BEGINNING OF THE EXTENDED PERIOD WILL
ALSO LIKELY LEAD TO FALLING OR AT LEAST STEADY TEMPERATURES ON
THURSDAY AND BLOWING SNOW AS WINDS INCREASE FROM THE NORTHWEST.
COLD AIR LINGERS ON FRIDAY AS HIGH PRESSURE SLIDES INTO EASTERN
MONTANA.

MUCH GREATER UNCERTAINTY FOR THE FORECAST BEYOND FRIDAY AS MODELS
DIFFERING ON HOW STUBBORN THE ARCTIC AIRMASS WILL BE TO MOVE.
ECMWF HOLDS ON TO THE COLD...AND BRINGS REINFORCING SHOTS OF COLD
AIR WITH A SERIES OF WAVES MOVING THROUGH THE UPPER FLOW. GFS HAS
SIMILAR SHORTWAVES...BUT PULLS WARM AIR BACK NORTH AHEAD OF THEM.
EBERT

&&

.AVIATION...
VFR CONDITIONS WITH MID TO HIGH CLOUDS EXPECTED TODAY. WINDS WILL
MUCH LIGHTER TODAY AND FROM THE SOUTH TO SOUTHEAST. RAE

&&

.HYDROLOGY...
WITH RECENT WARM TEMPERATURES THE POSSIBILITY FOR FLOODING ON
AREA STREAMS AND CREEKS WILL CONTINUE THROUGH MIDWEEK...
ESPECIALLY SOUTH AND WEST OF A WHITEWATER- GLASGOW- GLENDIVE LINE.
FLATWILLOW CREEK IN PETROLEUM COUNTY IS REPORTED TO BE OUT OF ITS
BANKS AND THE MUSSELSHELL RIVER IS EXPECTED TO PEAK AROUND 13
FEET OR 5 FEET ABOVE FLOOD STAGE THIS MORNING. A FLOOD ADVISORY
IS IN EFFECT FOR MOST OF PETROLEUM COUNTY INCLUDING THE
MUSSELSHELL RIVER.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 14, 3:13 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MST MON FEB 14 2011

MTZ021-022-151100-
PETROLEUM-GARFIELD-
313 AM MST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY DUE TO SNOW MELT IS IN EFFECT UNTIL NOON FOR THE
MUSSELSHELL RIVER AND UPSTREAM TRIBUTARY CREEKS IN PETROLEUM
COUNTY. MUDDY ROADS...AND WATER PONDING AND FLOWING OVER LOW LYING
ROADS WILL MAKE TRAVEL DIFFICULT AND HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL BRING COLDER TEMPERATURES AND CHANCES OF
SNOW TO THE AREA LATER THIS WEEK. SOME SNOW ACCUMULATION CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-023>027-059>062-151100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
313 AM MST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL BRING COLDER TEMPERATURES AND CHANCES OF
SNOW TO THE AREA LATER THIS WEEK. SOME SNOW ACCUMULATION CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 11:36 AM MSTAreal Flood AdvisoryGGWGarfield, Petroleum4 hr
Feb 14, 2:49 PM MSTAreal Flood WarningGGWGarfield, Petroleum5 days

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.